The Limitations of Hidradenitis Suppurativa Antibiotics
While anti-biotics are often used for Hidradenitis Suppurativa, they have certain limitations and are far from a cure-all for this debilitating skin disease. This article will take a look at the side-effects and other problems with anti-biotic treatment for your HS.
Treating the Symptoms and Not the Cause
In general, anti-biotics may treat the symptoms of your HS but they do not tackle the cause. This means that you may become dependent on using anti-biotics to deal with HS flare-ups, but still be no closer to solving the underlying problem. Studies cited in the American Family Physician journal indicate that they are not proven to be effective with HS, or to change the natural progression of the disease.
Yet they remain the mainstay of medical treatment, particularly for lesions that are suspected of being super-infected. In one study, the average length of duration of painful nodules was found to be the same as the duration of an average course of anti-biotics. In other words, the nodules may have healed in the natural course of things, without antibiotic use. Therese Wilson, author of The Fast Hidradenitis Suppurativa Cure ebook first highlighted this to me.
It is important to note that the areas of your skin affected by HS will not necessarily be infected, and that while anti-biotics are inflammation-reducers they are primarily used to treat infection. So, while anti-biotics can help during acute HS flares, they do not prevent recurrence. For more information on how you can combat inflammation, read The Hidradenitis Suppurativa Diet that will relieve your pain.
If you have multiple, often recurring areas that need treatment, you may need continuous anti-biotics,which carries additional risk of side-effects. For example, the mix of oral clindamycin and rifampicin carry a risk of diarrhea. When treating tunnels and sinus tracts, antibiotics may relieve early symptoms, reducing odour, discharge and pain, but again do not prevent recurrence.
Side Effects of Anti-Biotics
Most commonly, antibiotics affect the digestive system:
- being or feeling sick
- bloating and indigestion
- abdominal pain
- loss of appetite
Anti-biotic allergic reactions also occur, rarely:
- coughing and wheezing
- tightness of the throat, sometimes leading to breathing difficulties
- a raised itchy skin rash (urticaria or ‘hives’)
Very rarely, an antibiotic can cause anaphylaxis, a severe and potentially life-threatening allergic reaction which needs immediate and urgent medical attention. The symptoms are the same as above and can lead to:
- rapid heartbeat
- swelling and tightening of the neck leading to increased increasing breathing difficulties
- sudden, intense apprehension and fear
- a sharp and sudden drop in your blood pressure, causing light-headededness and confusion
So, antibiotics as an ongoing treatment for HS should be regarded with caution. As HS is caused by inflammation, reducing inflammation in your body through diet and lifestyle changes offers the most hope for sustained recovery from this disease.
Originally posted 2016-02-10 03:23:33.